Call 9-1-1 immediately for any suspected opioid overdose. Do not leave the patient to go and find a naloxone kit. Call 9-1-1 first.
You will not get in trouble.
Symptoms of an overdose include:
- Altered breathing
- Ashen or greyish skin tone
If any of these symptoms are present, call 9-1-1 for emergency medical assistance. A trained call-taker will help you care for the patient until emergency responders arrive.
“Past statistics show 99 per cent of overdose patients cared for by BC paramedics survive,” said Paul Vallely, BCEHS Senior Provincial Executive Director, Patient Care Delivery.
“The message from our paramedics and emergency medical dispatch staff is: don’t be alone when using illicit drugs, be with someone who can watch over you.”
- Was this accidental?
- Is the patient alert?
- Could the patient be violent?
- Where is the patient now?
- What did they take?
- Is the patient breathing normally?
- Your name or the patient’s name
- Your home address or other identifying information (unless required for scene response)
- Where narcotics were purchased
While dispatchers may notify police of a suspected overdose, the presence of the police is to ensure the safety of bystanders and the responding paramedics.
BCEHS dispatchers do not routinely share callers’ information with law enforcement agencies.
Further protection for anyone calling 9-1-1 for a suspected overdose was introduced in May 2017 when the Good Samaritan Drug Overdose Act (GSDOA) became a federal law.
This legislation provides legal exemptions to those who call 9-1-1 to seek help for the victim of a drug overdose, as well as anyone who is at the scene when emergency help arrives. This includes exemption from charges of simple possession of a controlled substance, and exemption from charges concerning a pre-trial release, probation order, conditional sentence or parole violations related to simple possession.